Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 4, 2021Cascade County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 4, 2021, 6:55 PM MDT for Cascade County, Montana. It was in force for 35 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2021, 6:55 PM MDT (00:55 UTC)
Expired
Aug 4, 2021, 7:30 PM MDT
In force
35 min
Issued by
NWS Great Falls, MT
Hail
0.88 in
Wind
30

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 20 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 6:55 PM MDTHAIL 0.72 Wnw Great Falls, MTHAIL SIZE AND TIME ESTIMATED FROM E-MAIL.
Aug 4, 6:56 PM MDTHAIL 0.51 Sse Great Falls, MTREPORT FROM NWS GLASGOW EMPLOYEE ON TWITTER.
Aug 4, 6:58 PM MDTHAIL 0.751 Wnw Great Falls, MT
Aug 4, 6:58 PM MDTHAIL 0.881 Wsw Great Falls, MTREPORTED VIA TWITTER. SIZE AND TIME ARE ESTIMATED.
Aug 4, 6:58 PM MDTHAIL 11 Sw Malmstrom Afb, MT
Aug 4, 6:59 PM MDTHAIL 0.71 Ese Great Falls, MTREPORTED VIA TWITTER. HAIL SIZE AND TIMING BOTH ESTIMATED.
Aug 4, 6:59 PM MDTHAIL 0.71 Wsw Malmstrom Afb, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
3854 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

834 
WWUS85 KTFX 050055
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
655 PM MDT Wed Aug 4 2021
 
MTZ012-013-050130-
Chouteau MT-Cascade MT-
655 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of southwestern
Chouteau and northeastern Cascade Counties through 730 PM MDT...

At 655 PM MDT, the public reported a strong thunderstorm over Black
Eagle, or over Great Falls, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Great Falls, Belt, Black Eagle, Highwood, Armington, Malmstrom Afb,
Sand Coulee, Tracy and Centerville.

This includes the following highways...
 Interstate 15 between mile markers 278 and 281.
 Highway 87 between mile markers 4 and 7.
 Highway 89 between mile markers 72 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.

&&

LAT...LON 4741 11137 4759 11135 4761 11075 4734 11077
TIME...MOT...LOC 0055Z 273DEG 28KT 4750 11125 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 4:58 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 4, 4:58 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
458 PM MDT Wed Aug 4 2021

...Updated Aviation Discussion...

.SYNOPSIS...

The recent warmth will continue through Thursday, with just some
isolated showers and thunderstorms across the area. Cooler air
will begin to work into the area on Friday, bringing highs in the
70s for most of the area over the weekend, as well as additional
shower and thunderstorm chances.

&&

.DISCUSSION...

Unsettled weather will continue through the weekend as a brief
break in the otherwise hot and dry summer pattern continues. A
weak upper level disturbance will push through the area today, and
has already begun to kick off a few isolated showers and
thunderstorms across the plains this afternoon. Given the rather
dry lower levels, there will be some risk of strong, gusty outflow
winds with showers and storms today, especially as they collapse.

Another, more potent disturbance will push into the area tomorrow
afternoon from the southwest, which will bring a higher chance for
afternoon showers and thunderstorms, especially across
Southwestern Montana. With a dry mixed layer again tomorrow, these
showers and thunderstorms may be on the gusty side, and lightning
outside of the thunderstorms will create a concern for new fire
starts. With that in mind, a Red Flag Warning has been issued for
portions of Southwestern Montana for tomorrow afternoon. As of now
it goes through midnight, but a transition to wetter, more
widespread thunderstorms may allow for this to end a little
earlier than currently expected.

As we head into the weekend, upper level troughing will set up
across the Northern US and Canadian Rockies, which will result in
a cooler and wetter air mass working its way into Montana. Highs
across most of the area this weekend will only reach into the 70s
at lower elevations, with the higher elevations topping out in the
50s. Might have to watch snow levels to see if some of the higher
peaks in Glacier see a few snowflakes, but odds are that snow
levels stay just above the peaks.

After the cooler weekend, upper level ridging will build back
into the area next week, bringing us back to more seasonable
temperatures with few chances for precipitation. Ludwig

&&

.AVIATION...
458 PM MDT Wed Aug 4 2021 (05/00Z TAF period)

Isolated to scattered showers and thunderstorms will move east
across the area this evening into the early overnight before
diminishing. Hail and strong gusty winds are possible, with greatest
likelihood at KCTB and KHVR, but can't be ruled out anywhere
completely. After a calm night, expect showers and thunderstorms to
return tomorrow afternoon and evening from KGTF-KLWT south. Ludwig

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.FIRE WEATHER...

Scattered thunderstorms are expected across Southwestern Montana
tomorrow afternoon through the evening. Given the dry lower
levels, thunderstorms will likely start out on the dry side, with
gusty outflow winds and dry lightning possible. Looking towards
the weekend, Saturday and Sunday will likely be dry and breezy,
with critical fire weather conditions possible both days. Ludwig

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  92  54  92  61 /  20  20  10  30
CTB  90  52  89  60 /  30  30   0  20
HLN  95  60  94  61 /  20  10  20  50
BZN  90  54  91  55 /  20  10  30  60
WYS  80  43  81  47 /  30  20  30  70
DLN  87  53  86  53 /  20  10  40  80
HVR  91  58  92  63 /  20  40   0  20
LWT  88  55  90  59 /  20  30  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon Thursday to midnight MDT Thursday
night Central and Eastern Lewis and Clark National Forest
Areas...Helena and Townsend Ranger Districts of the Helena
National Forest...Lincoln Ranger District of the Helena National
Forest.

Red Flag Warning from noon Thursday to midnight MDT Thursday
night Deerlodge/Western Beaverhead National Forest...Eastern
Beaverhead National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 4, 6:12 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Great Falls MT
612 PM MDT Wed Aug 4 2021

MTZ044-050100-
Toole MT-
612 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of central Toole County
through 700 PM MDT...

At 611 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Shelby, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Toole
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4861 11185 4872 11185 4873 11148 4849 11147
TIME...MOT...LOC 0011Z 286DEG 17KT 4864 11177

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 4, 6:23 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
623 PM MDT Wed Aug 4 2021

MTZ012-013-049-050115-
Chouteau MT-Cascade MT-Eastern Teton MT-
623 PM MDT Wed Aug 4 2021

...Strong thunderstorms will impact portions of east central Teton,
southwestern Chouteau and northern Cascade Counties through 715 PM
MDT...

At 623 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Dutton to 8 miles east of Fort
Shaw. Movement was east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Great Falls, Black Eagle, Carter, Floweree, Portage, Ulm, Malmstrom
Afb, Sand Coulee, Tracy, Vaughn, First Peoples Buffalo Jump State
Park and Centerville.

This includes the following highways...
 Interstate 15 between mile markers 269 and 298.
 Highway 87 between mile markers 4 and 36.
 Highway 89 between mile markers 80 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4792 11070 4735 11105 4745 11175 4788 11148
TIME...MOT...LOC 0023Z 273DEG 24KT 4781 11143 4751 11162

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 4, 6:30 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
630 PM MDT Wed Aug 4 2021

MTZ012-013-050100-
Chouteau MT-Cascade MT-
630 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of southwestern
Chouteau and north central Cascade Counties through 700 PM MDT...

At 630 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Great Falls, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Great Falls, Black Eagle, Ulm, Malmstrom Afb, Sand Coulee, Stockett,
Tracy, Vaughn, First Peoples Buffalo Jump State Park and Centerville.

This includes the following highways...
 Interstate 15 between mile markers 268 and 293.
 Highway 87 between mile markers 4 and 7.
 Highway 89 between mile markers 80 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4742 11162 4760 11159 4759 11098 4732 11103
TIME...MOT...LOC 0030Z 277DEG 29KT 4751 11152

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, Aug 4, 6:31 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Great Falls MT
631 PM MDT Wed Aug 4 2021

MTZ044-045-050115-
Liberty MT-Toole MT-
631 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of west central Liberty
and east central Toole Counties through 715 PM MDT...

At 631 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Shelby, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Devon and Galata.

This includes Highway 2 between mile markers 294 and 307.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4852 11170 4869 11162 4866 11118 4839 11130
TIME...MOT...LOC 0031Z 286DEG 21KT 4859 11158

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CMC
Local storm report, Aug 4, 6:53 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
653 PM MDT WED AUG 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             2 WNW GREAT FALLS       47.51N 111.33W
08/04/2021  U1.00 INCH       CASCADE            MT   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

SAC
Special weather statement, Aug 4, 6:55 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
655 PM MDT Wed Aug 4 2021

MTZ012-013-050130-
Chouteau MT-Cascade MT-
655 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of southwestern
Chouteau and northeastern Cascade Counties through 730 PM MDT...

At 655 PM MDT, the public reported a strong thunderstorm over Black
Eagle, or over Great Falls, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Great Falls, Belt, Black Eagle, Highwood, Armington, Malmstrom Afb,
Sand Coulee, Tracy and Centerville.

This includes the following highways...
 Interstate 15 between mile markers 278 and 281.
 Highway 87 between mile markers 4 and 7.
 Highway 89 between mile markers 72 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.

&&

LAT...LON 4741 11137 4759 11135 4761 11075 4734 11077
TIME...MOT...LOC 0055Z 273DEG 28KT 4750 11125

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:12 PM MDTSpecial Weather StatementTFXToole48 min
Aug 4, 6:12 PM MDTSpecial Weather StatementTFXMeagher33 min
Aug 4, 6:23 PM MDTSpecial Weather StatementTFXCascade52 min
Aug 4, 6:30 PM MDTSpecial Weather StatementTFXCascade30 min
Aug 4, 6:31 PM MDTSpecial Weather StatementTFXToole44 min
Aug 4, 6:36 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole24 min
Aug 4, 6:42 PM MDTAreal Flood AdvisoryTFXCascade2 hr
Aug 4, 6:55 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole35 min
Aug 4, 7:01 PM MDTSpecial Weather StatementTFXTeton29 min
Aug 4, 7:02 PM MDTSpecial Weather StatementTFXTeton28 min
Aug 4, 7:16 PM MDTSpecial Weather StatementTFXLiberty44 min
Aug 4, 7:28 PM MDTSpecial Weather StatementTFXJudith Basin32 min
Aug 4, 7:35 PM MDTSpecial Weather StatementTFXCascade25 min
Aug 4, 7:40 PM MDTSpecial Weather StatementTFXChouteau50 min
Aug 4, 7:44 PM MDTSpecial Weather StatementTFXTeton31 min
Aug 4, 7:48 PM MDTSpecial Weather StatementTFXGlacier42 min
Aug 4, 7:53 PM MDTSpecial Weather StatementTFXJudith Basin37 min
Aug 4, 7:55 PM MDTSpecial Weather StatementTFXPondera50 min
Aug 4, 7:56 PM MDTSpecial Weather StatementTFXCascade34 min
Aug 4, 8:03 PM MDTSpecial Weather StatementTFXCascade27 min
Aug 4, 8:06 PM MDTSpecial Weather StatementTFXChouteau39 min
Aug 4, 8:07 PM MDTSpecial Weather StatementTFXTeton23 min
Aug 4, 8:09 PM MDTSpecial Weather StatementTFXGlacier51 min
Aug 4, 8:15 PM MDTSpecial Weather StatementTFXTeton30 min
Aug 4, 8:23 PM MDTSpecial Weather StatementTFXGlacier37 min
Aug 4, 8:30 PM MDTSpecial Weather StatementTFXLiberty45 min
Aug 4, 8:36 PM MDTSpecial Weather StatementTFXChouteau24 min
Aug 4, 8:37 PM MDTSpecial Weather StatementTFXJudith Basin23 min
Aug 4, 8:39 PM MDTSpecial Weather StatementTFXTeton36 min
Aug 4, 8:47 PM MDTSpecial Weather StatementTFXToole43 min
Aug 4, 8:49 PM MDTSpecial Weather StatementTFXCascade26 min
Aug 4, 8:49 PM MDTSpecial Weather StatementTFXLiberty41 min
Aug 4, 8:52 PM MDTSpecial Weather StatementTFXFergus38 min
Aug 4, 8:53 PM MDTSpecial Weather StatementTFXGlacier37 min
Aug 4, 8:57 PM MDTSpecial Weather StatementTFXChouteau33 min
Aug 4, 9:40 PM MDTSpecial Weather StatementTFXToole65 min
Aug 5, 12:54 PM MDTSpecial Weather StatementTFXBeaverhead51 min
Aug 5, 1:22 PM MDTSpecial Weather StatementTFXBeaverhead38 min
Aug 5, 1:39 PM MDTSpecial Weather StatementTFXBeaverhead36 min
Aug 5, 2:31 PM MDTSpecial Weather StatementTFXMadison59 min
Aug 5, 2:54 PM MDTSpecial Weather StatementTFXMadison66 min
Aug 5, 3:45 PM MDTSpecial Weather StatementTFXDeer Lodge15 min
Aug 5, 3:46 PM MDTSpecial Weather StatementTFXSilver Bow14 min
Aug 5, 4:07 PM MDTSpecial Weather StatementTFXGallatin, Jefferson38 min
Aug 5, 4:09 PM MDTSpecial Weather StatementTFXJefferson51 min
Aug 5, 4:23 PM MDTSpecial Weather StatementTFXGallatin, Jefferson52 min
Aug 5, 4:54 PM MDTSpecial Weather StatementTFXBroadwater36 min
Aug 5, 5:07 PM MDTSevere Thunderstorm WarningTFXLewis and Clark38 min
Aug 5, 5:13 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson32 min
Aug 5, 5:35 PM MDTSpecial Weather StatementTFXBroadwater25 min
Aug 5, 5:37 PM MDTSpecial Weather StatementTFXBroadwater23 min
Aug 5, 5:41 PM MDTSpecial Weather StatementTFXLewis and Clark64 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.